uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Rigorous enclosures of a slow manifold
Cornell University, Department of Mathematics.
Uppsala University, Disciplinary Domain of Science and Technology, Mathematics and Computer Science, Department of Mathematics, Analysis and Applied Mathematics. (CAPA)
Cornell University, Department of Mathematics.
2012 (English)In: SIAM Journal on Applied Dynamical Systems, ISSN 1536-0040, E-ISSN 1536-0040, Vol. 11, no 3, 831-863 p.Article in journal (Refereed) Published
Abstract [en]

Slow-fast dynamical systems have two time scales and an explicit parameter representing the ratio of these time scales. Locally invariant slow manifolds along which motion occurs on the slow time scale are a prominent feature of slow-fast systems. This paper introduces a rigorous numerical method to compute enclosures of the slow manifold of a slow-fast system with one fast and two slow variables. A triangulated first order approximation to the two dimensional invariant manifold is computed “algebraically.” Two translations of the computed manifold in the fast direction that are transverse to the vector field are computed as the boundaries of an initial enclosure. The enclosures are refined to bring them closer to each other by moving vertices of the enclosure boundaries one at a time. As an application we use the method to prove the existence of tangencies of invariant manifolds in the problem of singular Hopf bifurcation and to give bounds on the location of one such tangency.

Place, publisher, year, edition, pages
2012. Vol. 11, no 3, 831-863 p.
Keyword [en]
34C45, 34E13, 34E15, 37G25, 37M99
National Category
Mathematical Analysis Computational Mathematics
Research subject
Mathematics with specialization in Applied Mathematics
URN: urn:nbn:se:uu:diva-179185DOI: 10.1137/120861813OAI: oai:DiVA.org:uu-179185DiVA: diva2:543616
Swedish Research Council, 2010-598
Available from: 2012-08-09 Created: 2012-08-09 Last updated: 2012-09-07Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Johnson, Tomas
By organisation
Analysis and Applied Mathematics
In the same journal
SIAM Journal on Applied Dynamical Systems
Mathematical AnalysisComputational Mathematics

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 276 hits
ReferencesLink to record
Permanent link

Direct link